Oct 28, 2007
After one episode of syncope in July, I was recently diagnosed with Brugada Syndrome, which causes ventricular tachycardia and often sudden cardiac death. This is thought to be a hereditary disease, but sudden cardiac death does not run in my family. The diagnosis was confirmed by two different electrophysiologists. I am a 49 year old male with severe hemophilia, and I estimate I have lived with HIV since 1980. I am doing very well on HAART (Truvada and Reyataz). I do have very low HDL, but my LDL and triglycerides are also low. I control my diet and swim laps 5 days/week. I feel fine. The only real treatment for Brugada Syndrome is to implant an ICD, which I do not want. I have read journal abstracts that mention protease inhibitors as a possible cause of cardiac arrhythmias (in addition to the well known CAD). QUESTION: Do you have any hard information that protease inhibitors may be the cause of dangerous cardiac arrhythmias? If I were to change to a protease-sparing drug regimen, is it possible that my ECG would improve (that is, no longer reflect the "Brugada sign")? I suspect that my newly diagnosed cardiac issue could be the result of long term use of PI's. Thank you very much.
Response from Dr. Henry
Good question. Brugada syndrome is felt to be mostly genetic in origin. I am not familiar with an acquired form that has been linked to protease inhibitors. Protease inhibitors can occasioanlly cause cardiac conduction abnormalities. Atazanavir (usually taken with ritonavir when on Truvada as well) has been occasionally linked to cardiac rhythm problems though I am not sure they have been reported to mimic Brugada syndrome. A trial off a PI (Sustiva if no resistance or perhaps raltegravir) for a short while to see what happens to your cardiac conduction system might be worth trying in some select cases. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If I Have Ars Will I Have Fever?
- Is Rash A Symptom Of Acute HIV Infection?
- Chances Of Getting HIV From Sex With A Prostitute
- Painful Urination After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Sore Testicles After Anal Sex With Condom Does It Mean I Have HIV
- Can Vaginal Discharge Cause Sores?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.